A Fatal Outcome after Cessation of Nucleotide Analogue Therapy in a Patient with Chronic Hepatitis B: A Case Report

Sylvia M. Brakenhoff*, Heng Chi, Pieter Friederich, Michail Doukas, Caroline Den Hoed, Hajo J. Flink, Robert J. De Knegt, Robert A. De Man

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Introduction: Emerging evidence suggests that long-term nucleos(t)ide analogue (NA) therapy can be ceased in a selective group of chronic hepatitis B (CHB). This is being gradually implemented in clinical practice. Case Presentation: A 68-year-oldman known with a chronic hepatitis B e antigen-positive hepatitis B infection without signs of advanced liver fibrosis or cirrhosis was admitted with acute liver failure. Two months prior to his admission, he ceased his NA therapy. During the admission, NA therapy was restarted, but the liver function worsened. The patient was put on the high-urgency liver transplantation waiting list, and the next day, he was successfully transplanted. However, the patient died 17 days later due to hemorrhagic shock that resulted from intraabdominal bleeding and acute pancreatitis. Conclusion: Current guidelines suggest that NA therapy can be discontinued in a selective group of CHB patients. However, these guidelines suggest different stopping and follow-up criteria. This case illustrates that NA withdrawal is not without risks and that these differences in recommendations may lead to inadequate management and eventually a fatal outcome.

Original languageEnglish
Pages (from-to)252-259
Number of pages8
JournalCase Reports in Gastroenterology
Volume18
Issue number1
DOIs
Publication statusE-pub ahead of print - 26 Apr 2024

Bibliographical note

Publisher Copyright: © 2024 The Author(s).

Fingerprint

Dive into the research topics of 'A Fatal Outcome after Cessation of Nucleotide Analogue Therapy in a Patient with Chronic Hepatitis B: A Case Report'. Together they form a unique fingerprint.

Cite this